Citation: Nog. "Method Death: An Experience with Methadone (exp47689)". Erowid.org. May 8, 2006. erowid.org/exp/47689
As a pharmacy employee, I encounter a lot of different drugs on a regular basis. Because our pharmacy supplies large volumes of methadone solution to clinics, half-way houses and prisons, and because one of my everyday duties is preparing those solutions, it was simple to acquire an amount of the drug without raising any suspicion. What motivated me to do this was sheer curiosity. I'd had enjoyable experiences with opiates in the past, and was curious about what one of the heavy-hitters would be like.
Exactly 1mg of the powder was weighed using the pharmacy's precision equipment, tucked into an empty capsule and taken home for personal use. I had read that the effects can hang on for quite a long time, between 12 and 48 hours depending on dose, so I waited until the weekend rolled around before ingesting the capsule.
Having prepared some calming music, candles, a comfortable bed, and all the necessities within arms reach (food, water, etc), I took the capsule at midnight on a Friday evening. Within an hour the effects had saturated me completely, and my two days of hell began.
Most noteworthy of all was the nausea. The nausea was instantaneous, persistent, and paralyzing. Any movement would amplify it ten fold. Getting out of bed for anything was out of the question. Taking a sip of water was a battle -- turning my head to see the glass and then tilting it back for a drink, all of this made me want to explode with vomit. I was beginning to regret this little experiement.
Second to set in was the itching. From past experience I had known to avoid scratching that opiate itch at all costs, lest it become a thousand times worse, and so I resigned myself to lay flat on my back, itching and naseous, feeling heavily sedated and confused, with not even the faintest of euphoria lingering on the horizon.
My mind began to race with paranoia about what I had done. I had begun to wonder if this was so unpleasant because I'd put myself in an overdose situation. I began to contemplate phoning 911. The only thing which held back the frantic impulse to call 911 was the knowledge that doing so would mean an end to my pharmacy career. With this restraint I was able to calm my own panic, reasoning that it's impossible for me to have made a mistake in weighing my dose, and that my experience with other strong opiates in the past makes an adverse reaction unlikely. My breathing was strong and steady. Although I felt like I death, I was not dying.
Sleep -- or should I call it sedation -- set in soon after this panic subsided. When I woke again, I was still just as high as when I'd fallen asleep. It was still dark outside. The clock read 5:00.. had I only slept 4 hours? I looked closer. 5:00.. PM. I had slept for 16 hours.
I could not get away with riding this out in bed any longer. I had to get up to take care of myself, to take some vitamins, use the bathroom. I slowly, slowly eased into an upright position and put my feet on the floor. Waves of nausea were coming over me now. I resolved to crawl to my destination instead of walk, but this only delayed the inevitable. By the time I got to the bathroom, my stomach had begun to heave it's contents upward. It was with a chimp-like sprint that I made it to the bathtub to let loose -- it came up with incredible force. I turned on the shower to rinse my bile down the drain, and lay there naked, draped over the edge of the bathtub, moaning. My nose had begun to bleed.
In this miserable and humilating state, I began to think about the people for whom I prepare this substance as part of my job work, about those who are dependent on this and similar narcotics. There arose a sense of compassion for those people, as nobody chooses a life like this. Certainly I wanted this experience to end as quickly as possible: for those addicted, that's not as simple as riding out the effects until they wear off. For them the withdrawal is more painful than the addiction. And this.. this was painful. I began to feel guilty for having ingested methadone willingly, as an experiment. It felt like what I was doing was an insult to those whose dependence on the drug is not entirely optional, and who suffer immensely as a result. Methadone is not a toy, or a game. It's a serious drug, and it's also a symbol, a symbol of the perilous depths of addiction.
The urge to urinate now appeared. Maybe it was the running shower. Once my nose had stopped bleeding, I shut off the shower and carefully heaved myself up onto the toilet. This motion had brought on another threatening wave of nausea. As the urine drained from my body, the vomitting began again. Without leaving the toilet, I leaned over into the bathtub and unleashed another volley. When the urine finished, I slumped off the toilet and again to the side of the bathtub, turned on the shower and let it run. In desparation, I began to pray. I apologized to myself and to all things divine for having polluted myself in this way. Praying seemed to have a calming effect. A question appeareed in my mind: would I ever make it back to bed without vomitting along the way?
The answer proved to be yes, but it took four more tries and nearly half a bottle of listerine, because I did not want to go to bed with a mouth dirtied by vomit. Once back in bed and laying still, the nausea subsided. I felt warm, itchy, and sedated. Going on 24 hours without any food, sleep took hold again.
I woke up 12 hours later, still high, but thankfully much less so now. 36 hours had passed now, and for the first time an end was in sight. Over the past two days I'd consumed only half a litre of water and a multi-vitamin which I'm pretty sure was lost to one of the vomitting episodes. I sat up cautiously, bracing for the impact of another nausea tsunami. It did not come. I was so, so happy for that.
I made a foray into the kitchen for morsels of nutrition. I selected the smallest quantities of the most nutritious things I could find, and I ate them slowly. As the afternoon wore on, the drug completely let go. And I was glad to see it gone. This is something I will never, ever repeat.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.